All Boards >> IBS Fitness & Lifestyle Board Discussions

Pages: 1
SAGirl35

Reged: 11/08/06
Posts: 2
Sibutramine for weight loss ?????
      #289428 - 11/08/06 10:00 PM

Is there anybody in the world who can advise me on this , PLEASE. I was diagnosed with IBS ( constipation) earlier in the year by a specialist after undergoing colonoscopy ect and other various tests.Actually I cant ever remember a time in my life when I havent been in some kind of pain with it. The thing is my GP has recently prescribed me the drug Reductil for weight loss, after taking this for a week I have been in absolute agony with IBS flared up the worst it has ever been , I have done a bit of research but not being medically inclined cant seem to understand it . The reductil main ingredient is Sibutramine, which is a serotonin reuptake inhibitor ( not sure what that means) and i understand that the gut needs serotonin. PLease can someone advise me if it is the reductil causing these major symptoms.

Post Extras: Print Post   Remind Me!   Notify Moderator  
Sand

Reged: 12/13/04
Posts: 4488
Loc: West Orange, NJ (IBS-D)
Re: Sibutramine for weight loss ????? new
      #289446 - 11/09/06 07:38 AM

You should take a look at this. Gastrointestinal problems - including constipation - are listed as a possible side effect so it could be this drug is causing your apparent IBS flare.

A selective serotonin reuptake inhibitor (SSRI) fools around with how your brain processes serotonin - I don't remember exactly how any more. Since your gut also has tons of serotonin anything that impacts the serotonin in your brain is also going to impact the serotonin in your gut.

Since IBS is considered a brain-gut dysfunction, one of the theories for treating IBS is to fiddle with the serotonin that regulates gut function and/or lets the brain and gut communicate with each other. Because of this, anti-depressant medications which target brain serotonin are also used to treat IBS - with varying degrees of success. It appears that some SSRI-type anti-depressants work better for IBS-C while others work better for IBS-D.

Although it apparently does not act as an anti-depressant, Sibutramine is an SSRI so it is fooling with the serotonin in your brain and your gut. From what you're reporting, it sounds like its serotonin manipulation is not being good to your IBS-C.

Sibutramine also impacts norepinephrine and dopamine. If I remember correctly one of the common anti-depressants targets both serotonin and norepinephrine. I don't remember seeing any that also target dopamine although they may be out there.

The bottom line is that you're in the same situation as someone whose doctor is trying an anti-depressant to treat IBS: it might help, it might hurt, it might do nothing. In your case, it sounds like it's hurting.

If I were you I would call my GP, explain you're having problems, and see how to step down from this drug for the time being. Do NOT just stop taking it - simply quitting an SSRI without a doctor's advice is a very, very bad idea and I have a vague sense that when that SSRI is combined with a norepinephrine inhibitor it's an even worse idea. See if your symptoms subside once you've been off Sibutramine for a while - it can take a while for the drug to clear your system and may then take a while longer for your gut to calm down.

If your GP really, really insists you keep taking this drug, go back to your GI and talk to him about it. He should know best whether this is really advisable given your IBS.

If you want another viewpoint or I've not been clear - I tend to ramble sometimes - then if you don't get any more responses on this Board try posting on the Diet Board. That Board gets more traffic than this one.

HTH. Good luck.

--------------------
[Research tells us fourteen out of any ten individuals likes chocolate. - Sandra Boynton]

Post Extras: Print Post   Remind Me!   Notify Moderator  
Shell Marr

Reged: 08/04/03
Posts: 14959
Loc: Seattle, WA USA
Re: Sibutramine for weight loss ????? new
      #289478 - 11/09/06 10:06 AM

Thank you Sand for your reply!

--------------------
www.facebook.com/shell.marr

www.myspace.com/shellmarr




Post Extras: Print Post   Remind Me!   Notify Moderator  
SAGirl35

Reged: 11/08/06
Posts: 2
Re: Sibutramine for weight loss ????? new
      #289582 - 11/09/06 11:44 PM

Thanks for your reply, it does make sense ! The thing is over here in SA , our doctors are really quick to prescribe , take their money and get you out of the rooms. I did tell him 2 weeks ago about the pain since i started taking the reductil , and he gave me a pack of pro biotics !!!! I was thinking about something else other than reductil, as its not appetite control i have a problem with but rather metabolism, and the reductil really speeds up the resting metabolic rate . Amazing thing someone told me to boil up some rice and drink the water it cooked in to sooth my colon, today im having a pain free day . I think i might use the money i would spend on the reductil and rather see a dietician. Anyway thanks for the reply its very help full.


Post Extras: Print Post   Remind Me!   Notify Moderator  
Pages: 1


Extra information
0 registered and 22 anonymous users are browsing this forum.

Moderator:  Heather 

Print Thread

Permissions
      You cannot post until you login
      You cannot reply until you login
      HTML is enabled
      UBBCode is enabled

Thread views: 1394

 
Jump to

| Privacy statement Help for IBS Home

*
UBB.threads™ 6.2


Shop For IBS Here!